X
Integrity Urgent Care Blog
28

Accidental Pediatric Overdose

posted on
Accidental Pediatric Overdose

Accidental overdosing is easier than you think. Majority of the time, a very tired, sleep deprived mom or dad is trying to reduce fever or help a child feel better, and the directions on the box are not that specific. It only takes once for harmful effects to happen to your child, and it could potentially be damaging. A recent study put out by New York University found that 80% of parents have made dosing errors and most of those were when dosing was in a cup as opposed to a syringe.

Signs or symptoms to look for if you suspect your child has been given too much of a medication are abdominal pain, nausea, vomiting, dry mouth, dizziness, ringing in the ears, fatigue or lethargy. More dangerous symptoms include confusion, unconsciousness, vomiting blood, severe headache, extreme sleepiness or trouble being awakened.

The most common medications that are overdosed are  fever reducers such as Acetaminophen (Tylenol), ibuprofen (Advil or Motrin), antihistamines like diphenhydramine (Benadryl), cetirizine (Zyrtec), loratadine (Claritin), antitussives like dextromethorphan (Delsym or Robitussin) and a combination of any of these. It is very common for parents to give 2 or 3 different medications to their children during a viral illness to treat all their symptoms.  This can get tricky as many combination cold medications may have the same ingredients which could lead to double dosing.

The best and most accurate way to dose is by using a syringe. A quick dosing rule for Advil and Tylenol to remember is 10mg per kg. (10 milligrams per kilogram). To find your child’s weight in kilograms, you must divide your child’s weight in pounds by 2.2.  Example: 50 lbs divided by 2.2 = 22.7 kilograms. Then to dose this child, you will give 10mg of the desired medicine for each kilogram.  10mg X 22.7kg= 227 mg of medicine. This is the maximum dose you would give of the desired medicine.

If you do suspect your child has been accidently overdosed or taken too much medication, please call 911 or poison control right away at 1-800-222-1222.

- Justin Hancock, PA-C

*Check out Justin's interview segment on this topic on KBTX at http://www.kbtx.com/content/news/Cases-o-children-399364641.html 

| Categories: Urgent Care Services | Tags: Overdose, Infant, Pediatric, Baby, Ibuprofen, Acetaminophen, Dosing | View Count: (171) | Return
0 ( 0 reviews)
Search
Categories
Archive
Tags
Urgent Care Services
We provide urgent care for:
 
  • Fractures
  • Lacerations
  • Dehydration
  • STDs
  • Pink eye
  • UTIs
  • Influenza
  • Burns
  • Rashes
  • Asthma
  • Ear infections
  • Sinus problems
  • Ear pain
  • Physicals

Click here for a complete list of services.

Urgent Care Blog
Bryan/College Station
Copperas Cove